Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Fort Worth, TX

August 10, 2005Falls County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 10, 2005, 5:26 AM CDT for Falls County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 5:26 AM CDT (10:26 UTC)
Expired
Aug 10, 2005, 8:30 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Falls County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 101030
FFWFWD
TXC145-101330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
526 AM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FALLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 AM CDT

* AT 521 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTHERN HALF OF THE   
  FALLS COUNTY.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT GOLINDA AND 
  MARLIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

LAT...LON 3115 9716 3134 9673 3151 9681 3128 9728

$$
2 follow-up statements
000 
WGUS74 KFWD 101200
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 AM CDT WED AUG 10 2005

TXC145-101330-
FALLS TX-
700 AM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM CDT FOR FALLS
COUNTY...

AT 659 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR 
WESTPHALIA AND BLEVINS...TO MARLIN...AND EAST TO NEAR KOSSE. 
MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARLIN AND 
GOLINDA. FALLS COUNTY E.M.S. HAS REPORTED FLOODING OVER HIGHWAY 77 
NEAR GOLINDA. ADDITIONAL RAINFALL OF UP TO 1.5 INCHES IS LIKELY... 
WHICH WILL AGGRAVATE THE FLOOD SITUATION.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3104 9708 3123 9666 3151 9681 3128 9728

$$
000 
WGUS74 KFWD 101257
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
751 AM CDT WED AUG 10 2005

TXC145-101330-
FALLS TX-
751 AM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 AM CDT FOR FALLS
COUNTY...

AT 746 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
SOUTHERN PART OF FALLS COUNTY...GENERALLY FROM CHILTON TO MARLIN AND 
SOUTHWARD. MOVEMENT OF THE RAIN WAS EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARLIN...LOTT
AND GOLINDA.

FALLS COUNTY E.M.S. REPORTED WATER OVER ROADS IN THE GOLINDA AND 
LOTT VICINITIES. NUMEROUS LOW-LYING AREAS WERE COVERED IN 
WATER...MAKING TRAVEL HAZARDOUS ACROSS THE COUNTY. RAINFALL OF UP TO 
1 INCH PER HOUR WILL CONTINUE ACROSS MAINLY SOUTHERN PARTS OF FALLS 
COUNTY...AGGRAVATING THE FLOODING PROBLEM.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY 
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3104 9708 3123 9666 3151 9681 3128 9728

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:54 AM CDT, 32 minutes earlier.

Area forecast discussion, Aug 10, 4:54 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
454 AM CDT WED AUG 10 2005

.DISCUSSION...
WEAK WARM CORE UPPER LEVEL LOW FOR THE THIRD NIGHT IN A ROW HAS
PRODUCED A ROUND OF NOCTURNAL CONVECTION WITH VERY HEAVY RAINFALL.
CONDITIONS ARE RIPE FOR CONTINUED FLOODING ACROSS THE SRN CWA
THROUGH THE EARLY MORNING. SLIGHTLY DRIER MID LEVEL AIR SEEMS TO
BE WORKING INTO SOME OF THE STORMS IN THE WEST AS RADAR
CHARACTERISTICS OF WEAK ECHO CHANNELS CAN BE SEEN. THIS MAY
PRODUCE A STRONGER COLD POOL WHICH WOULD RESULT IN SOME FASTER
PROPAGATION. ALSO BY MID MORNING...ONCE HEATING OCCURS OUTSIDE OF
THE COMPLEX...THE INFLOW MECHANISM WITH THE CORE OF THE SYSTEM
WILL END AS OUTFLOWS DEVELOP AND EXPAND OUTWARD. THUS...COVERAGE
SHOULD REALLY DECREASE BY NOON AND THE HEAVY RAINFALL THREAT
ALSO DIMINISHES. THE INHERITED FLOOD WATCH RUNNING THROUGH 4 PM
IS STILL APPROPRIATE GIVEN THE LAG IN RUN-OFF. TO THE NORTH OF THE
FLOOD WATCH EXPECT JUST SOME GENERIC ISOLATED CONVECTION AS
AIRMASS WILL BE DRIER AND INFLUENCED BY WEAK SUBSIDENCE.

UPPER LEVEL PATTERN BEGINS TO CHANGE BY TONIGHT WITH THE RIDGE
OVER THE DESERT SW BREAKING DOWN. THIS WILL CAUSE THE UPPER LEVEL
SHEAR AXIS OVER THE AREA TO WEAKEN...AND ALSO AN INCREASE IN
SOUTHERLY 850 MB FLOW THURSDAY MORNING. PESKY VERTICALLY STACKED
WEAK UPPER LOW WILL FINALLY WEAKEN AS WIND FIELD SHEARS IT APART
AND DO NOT EXPECT ANOTHER REPEAT OF FLOODING TONIGHT. HOWEVER...
STRONG WARM ADVECTION TONIGHT IN THE LOW LEVELS MAY RESULT IN SOME
ISO/SCT SHOWERS STREAMING NORTH DURING THE OVERNIGHT HOURS. WARMER
TEMPS ARE IN STORE FOR THURSDAY DUE TO WARM ADVECTION AND A WEAK
RIDGE WEDGING ITS WAY INTO THE AREA.

WILL CONTINUE THE DRY AND WARM FORECAST THEREAFTER THROUGH SUNDAY
MORNING. WENT WITH TEMPS JUST A LITTLE COOLER THAN MEX MOS...
ESPECIALLY IN THE SW CWA WHERE GROUNDS WILL BE SATURATED. MODELS
CONTINUE TO ADVERTISE INCREASING CHANCES OF RAIN SUNDAY
AFTERNOON THROUGH TUESDAY OF NEXT WEEK AS TROUGH IN THE WEST MOVES
INTO THE PLAINS AND HAVE CONTINUED THE SLIGHT CHANCE. DO NOT THINK
COLD FRONT WILL MAKE IT INTO THE AREA NEXT WEEK...BUT MAY ENHANCE
CHANCES OF RAIN IN THE NORTH. LATER SHIFTS MAY CONSIDER BUMPING
POPS UP WHEN MORE CERTAINTY IS ATTAINED.

TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  94  74  96  77 /  20  20  10   0
WACO, TX              86  74  95  76 /  90  30  20   0
PARIS, TX             95  72  95  73 /  20  20  10   0
DENTON, TX            94  73  97  75 /  20  20  10   0
MCKINNEY, TX          94  73  96  76 /  20  20  10   0
DALLAS, TX            93  74  96  77 /  20  20  10   0
TERRELL, TX           92  73  96  76 /  30  20  20   0
CORSICANA, TX         88  73  96  76 /  80  30  20   0
TEMPLE, TX            86  74  94  75 /  90  30  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR TXZ141-TXZ142-TXZ143-
TXZ147-TXZ148-TXZ156-TXZ157-TXZ158-TXZ159-TXZ160-TXZ161-TXZ162-
TXZ174-TXZ175.

&&
Hazardous weather outlook, Aug 10, 5:00 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT WED AUG 10 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 4 PM THIS AFTERNOON FOR
THOSE PORTIONS OF NORTH TEXAS ALONG AND SOUTH OF A LINE FROM
COMANCHE...TO WACO...TO FAIRFIELD...AND TO PALESTINE.

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE THROUGH THE
MORNING HOURS IN THE FLASH FLOOD WATCH AREA.  AREAS OF WIDESPREAD
FLOODING WILL BE POSSIBLE AS 2 TO 3 INCHES OF RAIN AN HOUR WILL FALL
WITH THE STRONGER THUNDERSTORMS.  OUTSIDE OF THE FLASH FLOOD
WATCH...SHOWERS AND THUNDERSTORMS SHOULD BE MUCH MORE ISOLATED IN
NATURE. STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO 45 MPH...BRIEF HEAVY DOWNPOURS...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING...AS IS COMMON WITH SUMMERTIME
THUNDERSTORMS.

THE UPPER LEVEL DISTURBANCE THAT HAS BEEN RESPONSIBLE FOR ALL THE
HEAVY RAIN SHOULD WEAKEN TONIGHT...WITH JUST ISOLATED STORMS
LINGERING SOUTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...
DRY WEATHER SHOULD RETURN TO THE REGION THURSDAY AND CONTINUE
THROUGH SUNDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS OVER NORTH TEXAS SHOULD BEGIN EARLY
NEXT WEEK...AS ANOTHER UPPER LEVEL SYSTEM APPROACHES FROM THE WEST.
AT THIS TIME...IT IS TOO EARLY TO ASSESS SEVERE OR FLOOD POTENTIAL
ASSOCIATED WITH THIS PARTICULAR SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MAINLY ACROSS THE FLASH FLOOD WATCH
AREA.

92

In the hours before

Local storm report, Aug 10, 4:24 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     FLASH FLOOD      GATESVILLE              31.44N  97.73W
08/10/2005                   CORYELL            TX   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING IN GATESVILLE
Local storm report, Aug 10, 5:21 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
521 AM CDT WED AUG 10 2005

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     FLASH FLOOD      PRIDDY                  31.67N  98.51W
08/10/2005                   MILLS              TX   LAW ENFORCEMENT

            6 TO 8 INCHES OF WATER ACROSS HIGHWAY 16 NEAR PRIDDY IN
            3 LOCATIONS. ROAD HAS BEEN CLOSED. ALSO WATER COMING ONTO
            183 NEAR MULLIN.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:33 AM CDTFlash Flood WarningFWDFalls3 hr
Aug 10, 3:08 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 10, 3:23 AM CDTFlash Flood WarningFWDMills3 hr
Aug 10, 3:43 AM CDTFlash Flood WarningFWDMcLennan3 hr
Aug 10, 4:39 AM CDTFlash Flood WarningFWDBell2 hr
Aug 10, 6:12 AM CDTFlash Flood WarningFWDLimestone3 hr
Aug 10, 6:13 AM CDTFlash Flood WarningFWDCoryell3 hr
Aug 10, 6:27 AM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 10, 6:47 AM CDTFlash Flood WarningFWDBell, McLennan3 hr
Aug 10, 8:43 AM CDTFlash Flood WarningFWDMilam3 hr
Aug 10, 9:46 AM CDTFlash Flood WarningFWDBell3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.